Alert archive / Alaska / High Wind Warnings in 2010

High Wind Warning 3, NWS Anchorage, AK

February 8, 2010

NWS Anchorage, AK issued this high wind warning at Feb 8, 2010, 11:01 AM AKST. It took effect at Feb 8, 2010, 4:00 PM AKST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2010, 11:01 AM AKST (20:01 UTC)
In effect from
Feb 8, 2010, 4:00 PM AKST
Expired
Feb 9, 2010, 4:48 AM AKST
In force
13 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WWAK71 PAFC 082001
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1101 AM AKST MON FEB 8 2010


AKZ171-090915-
/X.NEW.PAFC.HW.W.0003.100209T0100Z-100209T1500Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
1101 AM AKST MON FEB 8 2010

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
AKST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
AKST TUESDAY. 

A STRONG WEATHER FRONT APPROACHING THE WESTERN GULF OF ALASKA WILL
BRING STRONG EAST TO NORTHEAST WINDS WITH GUSTS TO 65 TO 75 MPH
THROUGH CHANNELED TERRAIN AND ALONG SHELIKOF STRAIT BEGINNING LATE
THIS AFTERNOON. LOCALLY LOW VISIBILITIES IN BLOWING SNOW IS EXPECTED
TO ACCOMPANY WINDS IN THE EVENING BUT SHOULD END BY MIDNIGHT AS
TEMPERATURES WARM AND SNOW BECOMES MIXED WITH RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
2 follow-up statements
963 
WWAK71 PAFC 090129
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
429 PM AKST MON FEB 8 2010

AKZ171-091430-
/X.CON.PAFC.HW.W.0003.000000T0000Z-100209T1500Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
429 PM AKST MON FEB 8 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM AKST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM AKST TUESDAY. 

A STRONG WEATHER FRONT APPROACHING THE WESTERN GULF OF ALASKA
WILL BRING STRONG EAST TO NORTHEAST WINDS WITH GUSTS TO 65 TO
75 MPH THROUGH CHANNELED TERRAIN AND ALONG SHELIKOF STRAIT
BEGINNING LATE THIS AFTERNOON. LOCALLY LOW VISIBILITIES IN
BLOWING SNOW IS EXPECTED TO ACCOMPANY WINDS IN THE EVENING BUT
SHOULD END BY MIDNIGHT AS TEMPERATURES WARM AND SNOW BECOMES
MIXED WITH RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$

AKZ101-091430-
/X.NEW.PAFC.HW.A.0002.100209T1700Z-100210T0300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
429 PM AKST MON FEB 8 2010

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON ALONG TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON ALONG TURNAGAIN ARM. 

A STRONG WEATHER FRONT WILL APPROACH THE AREA FROM THE SOUTH
TONIGHT. WINDS WILL INCREASE ALONG TURNAGAIN ARM TO 45 TO 65 MPH
WITH POSSIBLE GUSTS TO 75 MPH BY LATE TUESDAY MORNING...AND
PERSIST THROUGH TUESDAY AFTERNOON BEFORE SUBSIDING BY EARLY
TUESDAY EVENING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

&&

$$
918 
WWAK71 PAFC 091348
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
448 AM AKST TUE FEB 9 2010

AKZ171-091500-
/X.CAN.PAFC.HW.W.0003.000000T0000Z-100209T1500Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
448 AM AKST TUE FEB 9 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED OVERNIGHT.

$$

AKZ101-091500-
/X.CAN.PAFC.HW.A.0002.100209T1700Z-100210T0300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
448 AM AKST TUE FEB 9 2010

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WATCH. 


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Feb 8, 5:00 AM AKST, 6 hours 1 minute earlier.

Area forecast discussion, Feb 8, 5:00 AM AKST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST MON FEB 8 2010

.ANALYSIS AND UPPER LEVELS...
WEAK LOW PRESSURE IN PRINCE WILLIAM SOUND IS GENERATING AREAS OF
LIGHT SNOW OVER MUCH OF SOUTHCENTRAL THIS MORNING. THIS FEATURE IS
LINKED TO A STRONGER 997 MB LOW MOVING INLAND THIS MORNING NEAR
YAKUTAT. BOTH FEATURES ARE RAPIDLY WEAKENING. OUT WEST...A 200 KT JET
STREAK IN THE NORTHWEST PACIFIC IS REINFORCING THE LONG WAVE TROUGH
OVER THE BERING SEA...AND IS SUPPORTING A STRONG 951 MB LOW NEAR THE
WESTERN ALEUTIANS. THE FRONT ASSOCIATED WITH THIS LOW HAS BROUGHT
STORM FORCE WINDS AND NEAR BLIZZARD CONDITIONS TO THE CENTRAL AND
EASTERN ALEUTIANS OVERNIGHT. BETWEEN THE REMNANT GULF LOW AND THE
LARGE STORM OUT WEST...A WEAK AREA OF HIGH PRESSURE BRINGING PARTLY
CLOUDY SKIES AND PATCHY FOG TO SOUTHWEST ALASKA THIS MORNING.

.MODEL DISCUSSION...MODEL CONFIDENCE IS AVERAGE THIS MORNING. ON THE
LARGE SCALE THE MODELS ARE IN EXCELLENT AGREEMENT BRINGING THE LARGE
LOW COMPLEX OUT WEST SLOWLY EASTWARD AND EVENTUALLY INTO THE EASTERN
BERING BY MIDWEEK. UNFORTUNATELY...EVEN NOW EACH MODEL HAS A SLIGHTLY
DIFFERENT PATTERN OF SURFACE LOWS ROTATING AROUND THE MEAN LOW
POSITION IN THE WEST. IN FACT...COMPARING MODELS TO THE MORNING
SATELLITE IMAGE REVEALS THAT NONE OF THE MODELS INITIALIZED THE WAVE
SOUTH OF DUTCH HARBOR PROPERLY. THESE DISCREPANCIES WILL HAVE A LARGE
IMPACT ON WATCH/WARNING DECISIONS THIS MORNING...AS WIND DIRECTION
CHANGES AND TIMING WILL HAVE A LARGE IMPACT ON BLIZZARD
POTENTIAL/DURATION...ESPECIALLY FOR THE PRIBILOF ISLANDS. SINCE NO
ONE MODEL RISES ABOVE THE REST...WILL OPT FOR A MIDDLE OF THE ROAD
SOLUTION THIS MORNING...BASED LOOSELY ON THE GFS.

.SHORT TERM FORECAST...

.SOUTHCENTRAL...MOST LOCATIONS WILL SEE A STEADY IMPROVING TREND
TODAY. SNOW SHOWERS IN COOK INLET AND PRINCE WILLIAM SOUND WILL
DIMINISH BY LATE MORNING AS THE UPPER TROUGH CLEARS THE AREA. THE
COPPER RIVER BASIN WILL LIKELY SEE SOME LIGHT SNOW FOR MUCH OF THE
DAY...BUT ACCUMULATION SHOULD BE LIMITED TO AN INCH OR TWO AT MOST.
THE EXCEPTION TO THIS TREND WILL BE KODIAK ISLAND...WHICH WILL BE THE
FIRST LOCATION TO FEEL THE EFFECTS OF THE STORM FORCE FRONT CURRENTLY
IN THE BERING. PRECIPITATION WILL START AS SNOW THERE...BUT QUICKLY
TURN TO RAIN MONDAY EVENING AS WARM AIR ACCOMPANIES THE FRONT
NORTHWARD. THE SAME WILL BE TRUE DURING THE DAY TUESDAY ALONG THE
NORTH GULF COAST. THE EXCEPTION TO THIS MAY BE PORTAGE VALLEY AND
EASTERN TURNAGAIN ARM...WHERE VERY POOR CONDITIONS IN BLOWING SNOW
ARE POSSIBLE AS EARLY AS TONIGHT. THE WESTERN KENAI UP TO THE
MATANUSKA VALLEY SHOULD REMAIN DOWNSLOPED FOR THIS EVENT...WITH A FEW
FLURRIES POSSIBLE INITIALLY AS THE FRONT APPROACHES AND BEFORE THE
DOWNSLOPING REALLY GETS GOING. THE EASTERN KENAI AND WESTERN PRINCE
WILLIAM SOUND WILL FEEL THE BRUNT OF THIS SYSTEM...WITH SIGNIFICANT
SNOWFALL ACCUMULATIONS LIKELY...ESPECIALLY AT HIGHER ELEVATIONS.

.SOUTHWEST ALASKA...AREAS OF FOG THIS MORNING WILL BE SHORT LIVED AS
EAST WINDS BEGIN TO INCREASE AHEAD OF THE FRONT BY MID MORNING. AT
THIS TIME IT LOOKS LIKE THE ALASKA PENINSULA WILL WARM ENOUGH TO
AVOID BLIZZARD CONDITIONS TODAY...HOWEVER VERY STRONG WIND GUSTS-
NEAR WARNING LEVEL- ARE LIKELY THROUGH CHANNELED TERRAIN. THE
NORTHWEST PORTION OF BRISTOL BAY ZONE AS WELL AS THE KUSKOKWIM DELTA
WILL NOT BE SO LUCKY...AS COLD AIR ALLOWS PRECIPITATION TO FALL AS
SNOW THROUGHOUT MOST OF THE EVENT. WITH PLENTY OF WIND AROUND
BLIZZARD CONDITIONS ARE LIKELY...AND WILL UPGRADE BOTH WATCHES TO
WARNINGS WITH THE MORNING FORECAST PACKAGE. EASTERN SECTIONS OF
BRISTOL BAY ZONE WILL ALSO EXPERIENCE WARNING LEVEL WINDS AS
FUNNELING OCCURS THROUGH THE USUAL GAPS IN THE ALEUTIAN RANGE.

.BERING SEA/ALEUTIANS...
TEMPERATURES HAVE WARMED ABOVE FREEZING IN THE CENTRAL AND EASTERN
ALEUTIANS...REMOVING THE THREAT OF BLIZZARD CONDITIONS THERE.
HOWEVER...VERY STRONG WINDS AND HEAVY RAINFALL WILL CONTINUE FOR MUCH
OF THE DAY. COLDER AIR NEAR THE PRIBILOF ISLANDS WILL ALLOW
CONDITIONS TO RAPIDLY DETERIORATE EARLY THIS MORNING...WITH BLIZZARD
CONDITIONS EXPECTED THROUGHOUT THE DAY AND WELL INTO MONDAY NIGHT.
FURTHER WEST...THE WESTERN ALEUTIANS WILL EXPERIENCE A LONG PERIOD OF
STRONG NORTHERLY WINDS FOR THE NEXT SEVERAL DAYS AS COLD AIR IS
PULLED DOWN THE BACKSIDE OF THE COMPLEX LOW.

.LONG TERM FORECAST...UNSETTLED WEATHER CONTINUES FOR THE ENTIRE AREA
FOR MUCH OF THE WEEK. AS THE LARGE LOW COMPLEX SLOWLY BREAKS INTO
MULTIPLE LOWS...WAVES OF RAIN AND SNOW SHOWERS AS WELL AS GUSTY WINDS
WILL IMPACT THE EASTERN ALEUTIANS AND SOUTHWEST ALASKA AND EVEN INTO
COASTAL LOCATIONS IN THE GULF.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 155 161 195
MARINE...STORM 130 132 150 155 160 165 170 171 175 179
         GALE 120 125 138 140 172 176 180 185
         HEAVY FREEZING SPRAY 129 160 179
FIRE WEATHER...NONE

AMD FEB 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 4:00 PM AKSTGale WarningAFC3 days
Feb 7, 4:00 PM AKSTGale WarningAFC48 hr
Feb 7, 4:00 PM AKSTSmall Craft AdvisoryAFC24 hr
Feb 7, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 7, 4:00 PM AKSTStorm WarningAFC48 hr
Feb 7, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 7, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 7, 4:00 PM AKSTHeavy Freezing Spray WarningAFC24 hr
Feb 8, 4:00 AM AKSTGale WarningAFC48 hr
Feb 8, 4:00 AM AKSTGale WarningAFC48 hr
Feb 8, 4:00 AM AKSTGale WarningAFC12 hr
Feb 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 8, 6:00 AM AKSTGale WarningAFC22 hr
Feb 8, 7:10 AM AKSTStorm WarningAFC21 hr
Feb 8, 11:03 AM AKSTBlizzard WatchAFC7 hr

Nearby

High Wind Warnings in Alaska, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.